Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 142, NWS Goodland, KS

June 24, 2006Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jun 24, 2006, 12:13 AM CDT for Red Willow County, Nebraska. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2006, 12:13 AM CDT (05:13 UTC)
Expired
Jun 24, 2006, 1:15 AM CDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 138 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2006-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2006-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
785 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1938 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:07 PM CDT, 9 hours 6 minutes earlier.

Area forecast discussion, Jun 23, 3:07 PM CDT, 9 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
207 PM MDT FRI JUN 23 2006

.SHORT TERM... (TONIGHT - MONDAY)
TONIGHT...SHORTWAVE MOVING ACROSS THE NORTHERN PLAINS SUPPORTING
SURFACE COLD FRONT WHICH AT 18Z THIS AFTERNOON WAS JUST ENTERING THE
FAR NORTHWEST PART OF NEBRASKA. EXPECTATION IS THAT CONVECTION WILL
BE ONGOING ALONG/BEHIND THIS FRONT AS IT CONTINUES SOUTH INTO THE
CWA TONIGHT. THIS WILL ALLOW PLENTY OF TIME FOR DISCRETE STORMS TO
ORGANIZE INTO AN MCS...WHICH WILL MOVE THROUGH THE EASTERN CWA
DURING THE OVERNIGHT HOURS. OTHER ISOLATED STORMS MAY DEVELOP THIS
AFTERNOON IN FAVORED TERRAIN AREAS OF EASTERN COLORADO...AS WELL AS
IN THE DEVELOPING MOISTURE AXIS OVER THE EASTERN CWA.

SATURDAY AND SUNDAY...COULD BE SOME LINGERING -TRW IN THE MORNING
HOURS ON SATURDAY AS MCS DISSIPATES TO THE SOUTH. GOOD LOW LEVEL
UPSLOPE WILL BE IN PLACE BEHIND THE MCS ACROSS THE CENTRAL HIGH
PLAINS. EXPECT CONVECTION TO DEVELOP RELATIVELY EARLY ALONG FRONT
RANGE OF NORTHERN COLORADO...THEN SLIDE SOUTHEAST AND BRING A CHANCE
FOR THUNDERSTORMS TO WESTERN PART OF THE CWA IN THE AFTERNOON.
MODELS WANT TO DEVELOP A SECONDARY CLUSTER OF CONVECTION IN
SOUTHEAST WYOMING SATURDAY EVENING AND ADVECT IT INTO THE CWA LATE
SATURDAY NIGHT AND INTO SUNDAY. RATHER SKEPTICAL OF THIS SINCE
BOUNDARY LAYER WILL COOL/STABILIZE SATURDAY NIGHT AND CONVECTION
WOULD HAVE TO BE ELEVATED. FORECAST BUFKIT SOUNDINGS FROM THE ETA DO
SHOW SOME TALL SKINNY ELEVATED CAPE...HOWEVER THE GFS SOUNDINGS HAVE
NONE. THIS PROBLEM PERSISTS INTO SUNDAY AND IT BECOMES DIFFICULT TO
FILTER CONVECTIVE FEEDBACK NOISE FROM THE MODELS. HOWEVER IT APPEARS
BY SUNDAY THAT BETTER INSTABILITY AND MOISTURE WILL BE PUSHED WEST
AGAINST THE FRONT RANGE OF COLORADO. WON/T BE GOING DRY THESE
PERIODS...BUT WILL UNDERCUT MOS POPS.

MONDAY APPEARS TO BE A MORE TYPICAL UPSLOPE REGIME DAY AS FAR AS
CONVECTION IS CONCERNED. MOISTURE/INSTABILITY BEST IN COLORADO WHERE
CONVECTION SHOULD INITIATE WITH DAYTIME HEATING. FORECAST 0-6KM MEAN
WINDS DO HAVE A RATHER LARGE NORTHERLY COMPONENT...SO SOME QUESTION
HOW FAR EAST ANY STORMS WILL MANAGE TO PROPAGATE. WILL LIMIT SLIGHT
CHANCES TO COLORADO AT THIS TIME FOR THAT REASON.

.LONG TERM... (TUESDAY - FRIDAY)
UPPER PATTERN THIS PERIOD WILL BE VERY STAGNANT...FEATURING A RIDGE
AXIS JUST WEST OF THE ROCKIES...AND TROUGHS ALONG THE PACIFIC COAST
OF CANADA AND NEAR THE GREAT LAKES. THIS WILL PLACE THE CENTRAL HIGH
PLAINS UNDER OR NEAR NORTHWEST FLOW ALOFT. ANY SUBTLE SHORTWAVE IN
THAT FLOW WOULD USUALLY BE ENOUGH TO INITIATE CONVECTION. THE AREA
WOULD ALSO BE VULNERABLE TO WEAK SURFACE COOL SURGES /UPSLOPE FLOW/
COMING DOWN THE CENTRAL PLAINS. ALL IN ALL...FEEL CANNOT IMPROVE
MUCH ON CLIMATOLOGY IN THIS PATTERN...AND WILL CONTINUE TO HAVE A
MENTION OF MAINLY EVENING THUNDERSTORMS EACH DAY. DO NOT SEE ANY
EXTREMES IN TEMPERATURES...AND WILL NOT STRAY FAR FROM CLIMO HERE
EITHER WITH HIGHS IN THE 80S AND LOWS IN THE UPPER 50S TO LOWER 60S.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

JDK
Hazardous weather outlook, Jun 23, 11:26 AM CDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1026 AM MDT FRI JUN 23 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1126 AM CDT FRI JUN 23 2006 /1026 AM MDT FRI JUN 23 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TROUGH OF LOW PRESSURE WILL EXTEND FROM CENTRAL SOUTH DAKOTA TO
NORTHEAST COLORADO. A FEW STORMS MAY DEVELOP ALONG THE TROUGH THIS
AFTERNOON IN NORTHEAST COLORADO AND SOUTHWEST NEBRASKA. SHOULD THE
STORMS DEVELOP...THEY WILL MOVE TOWARD THE SOUTH AND WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. ADDITIONALLY A
LARGE COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG THE
TROUGH IN WESTERN NEBRASKA AND MOVE SOUTHEAST ACROSS THE TRI-
STATE AREA LATER TONIGHT...PRIMARILY EAST OF A LINE FROM WRAY
COLORADO TO TRIBUNE KANSAS. SOME OF THESE STORMS MAY BE SEVERE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND FREQUENT
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN UNSTABLE AIR MASS WILL AGAIN BRING THE POSSIBILITY OF SEVERE
THUNDERSTORMS ACROSS THE TRI-STATE AREA SATURDAY AFTERNOON AND
EVENING. LARGE HAIL AND DAMAGING WINDS WILL AGAIN BE THE MAIN
THREATS. A FEW STORMS WILL ALSO PRODUCE HEAVY RAIN AND THE
POSSIBILITY OF LOCALIZED FLOODING. THE BEST CHANCE OF SEVERE
WEATHER WILL OCCUR WEST OF A LINE FROM YUMA COLORADO TO RUSSELL
SPRINGS KANSAS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DURING THE AFTERNOONS
AND EVENINGS FOR MOST DAYS SUNDAY THROUGH THURSDAY. THE MAIN
THREAT WITH THE STORMS WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
OVERNIGHT TONIGHT.

In the hours before

Special weather statement, Jun 23, 11:53 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1053 PM MDT FRI JUN 23 2006

KSZ003-NEZ080-081-240600-
DECATUR-HITCHCOCK-RED WILLOW-
1153 PM CDT FRI JUN 23 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR DECATUR COUNTY IN NORTHWEST KANSAS...HITCHCOCK
COUNTY IN SOUTHWEST NEBRASKA AND RED WILLOW COUNTY IN SOUTHWEST
NEBRASKA...

AT 1151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF SEVERE THUNDERSTORMS 20 MILES NORTHEAST OF HAYES CENTER...
MOVING SOUTHEAST AT 50 MPH.

NICKEL SIZE HAIL...AND DAMAGING WINDS OF 60 TO 65 MPH ARE EXPECTED
WITH THIS LINE OF STORMS.

PEOPLE IN EASTERN HITCHCOCK...NORTHWESTERN DECATUR AND RED WILLOW
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING
MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK
SHELTER IF SEVERE WEATHER THREATENS.

MCGUIRE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 1:14 AM CDTSevere Thunderstorm WarningGLDNorton61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.